Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 114, NWS Mobile, AL

April 19, 1998Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 19, 1998, 4:44 AM CDT for Covington County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 4:44 AM CDT (09:44 UTC)
Expired
Apr 19, 1998, 5:35 AM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
1.7
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS1 KMOB 190946 RRA
SVRMOB
ALC039-191035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
444 AM CDT SUN APR 19 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 535 AM CDT

* AT 443 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
  OF ANDALUSIA OR 6 MILES WEST OF GREEN BAY... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  SANFORD AT 445 AM CDT
  GREEN BAY AT 450 AM CDT
  BABBIE AT 455 AM CDT
  POLEY AT 500 AM CDT
  OPP   AT 500 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:25 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 19, 3:25 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
325 AM CDT SUN APR 19 1998

07Z SFC ANALYSIS SHOWS WEAK WAVE OF LOW PRES LOCATED ALONG THE COLD
FRONT NEAR PNS W DEWPTS NEAR 70 CONFINED TO THE IMMEDIATE NWFL CST.
LATEST TRENDS ON RADAR SHOW SCATTERED TO NUMEROUS SHS AND TSTMS HAVE
MOVED INTO SOMEWHAT MORE UNSTABLE ENVIORMENT TO THE E OVR THE FL PAN
W/ MAINLY HEAVY RA AND WIND GUSTS MAYBE TO 35 KTS NEAR THE CST.
LATEST GRIDDED FILES SHOW FRONTAL BOUNDARY AND UPPER TROF TO THE NW
TO MOVE E AND NE OF THE FA BY AFTER 18Z TODAY W/ GOOD DRING FROM THE
SFC TO MID LEVELS THEREAFTER. AS CLOUDS MOVE OFF TO THE E THIS
AFTERNOON COULD BEGIN TO SEE SOME SUN FOLLOWED BY CLEAR SKIES
TONIGHT. MAIN CONCERN WILL BE POSITION OF HIGH PRES CENTER BY MON
NIGHT AND EARLY TUE GIVING WAY TO POSSIBLE WIDESPREAD DENSE FG DURING
THE LAST PD OF FCST THOUGH STILL A LITTLE EARLY TO FCST ATTM. W/
WETBULBS OS BELOW 9K FT FROM EARLIER UA RUNS TO THE W...MAY SEE SOME
ISOLATED CASES OF LARGE HA BEFORE THE NIGHT IS THROUGH. FIGURE VILS
AROUND 45 MAY PRODUCE THIS. CURRENT FCST LOOKS OK THOUGH BELIEVE POPS
MAY BE A TAD HIGH OVR EXTREME SW AL THIS MORNING. I GUESS ITS BEST TO
WAIT UP UNTIL ISSUANCE FOR THIS AREA WITH MOIST SOUNDINGS OVR MOST OF
THE REGION AT 0Z.

OVER THE COASTAL WATERS NW FLW BEGINING OVR W PART OF FA THIS MORNING
SHIFTING INTO NWFL LATE THIS AFT. WIND INCREASING FROM THE NE
SLIGHTLY TONIGHT BEFORE EASING FROM THE E MON.

MOB 75/52/77/51 4000  PNS 78/56/77/54 5000
DTS 77/56/77/56 6000  EVR 74/47/78/45 5000 32

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.